Minnesota, 2025

Damaging Wind in Minnesota, August 15, 2025

August 15, 2025 · NWS DLH · 1 event in 1 county or zone

A strong thunderstorm developed ahead of a decaying area of showers across Aitkin County during the late morning hours of the 15th. Only one damage report was received from the storm which was a few downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong thunderstorm developed ahead of a decaying area of showers across Aitkin County during the late morning hours of the 15th. Only one damage report was received from the storm which was a few downed trees. One tree was toppled ripping the root ball from the ground with another falling on a garage causing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 15, 5:56 AM CST, 5 hours 17 minutes earlier. Its key messages:

  • A few strong to severe thunderstorms are possible this afternoon and tonight, with large hail and damaging winds the main threats. Heat indices will reach into the low to mid 90s across portions of northwest Wisconsin this afternoon.
  • Another round of thunderstorms, along with heavy rainfall, is possible Saturday morning.
  • An active pattern persists into early next week with multiple rounds for rain before drier weather returns on Tuesday into Wednesday.
Area forecast discussion, Aug 15, 5:56 AM CST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
656 AM CDT Fri Aug 15 2025

.KEY MESSAGES...

- A few strong to severe thunderstorms are possible this
  afternoon and tonight, with large hail and damaging winds the
  main threats. Heat indices will reach into the low to mid 90s
  across portions of northwest Wisconsin this afternoon.

- Another round of thunderstorms, along with heavy rainfall, is
  possible Saturday morning.

- An active pattern persists into early next week with multiple
  rounds for rain before drier weather returns on Tuesday into
  Wednesday.

&&

.DISCUSSION...
Issued at 242 AM CDT Fri Aug 15 2025

A vertically stacked low pressure system is centered over
northern Manitoba this morning, with a cold front extending
southward through western Ontario and into far northwest
Minnesota. Southerly winds have increased ahead of the front,
pushing dewpoints into the mid 60s across western portions of
the forecast area and northwest Wisconsin, with lower 60s
across the Arrowhead. Although shower and storm coverage along
the cold front has diminished this morning, clouds cover much of
the area.

The cold front will very slowly push eastward today, laying over
and stalling west to east across the area, as it becomes
parallel to mid level flow. Guidance suggests this stalling will
most likely leave the front resting along the North Shore
westward toward the Brainerd Lakes area. Low level moisture
advection will continue south of the boundary, pushing
dewpoints into the lower 70s. With highs in the mid to upper
80s, heat indices across portions of northwest Wisconsin will be
in the low to mid 90s.

A shortwave will ride along the stalled front this afternoon,
and might help kick off a few thunderstorms. Why might it? Well,
a lot of instability will be building, given the moist advection
and warm temperatures. Near and south of the front, MUCAPE
values will be around 2000J/kg with 40-50kts of 0-6km bulk shear
and lapse rates of 7degC/km, all supportive of thunderstorms.
So, why might it not? The shortwave is of low amplitude, meaning
its a bit flat, and which could allow for weak height raises
over the area. The cloud cover this morning could prevent
heating, keeping us from reaching convective temps and not
allowing for that instability to build. Also, a cap between
850-700mb would prevent shower/storm growth. So, it might be
difficult to get development, but if we do get a storm or two,
parameters definitely support updrafts and the potential for
damaging winds and large hail. We just might be limited to a few
storms.

Overnight into Saturday morning, expect strengthening convergence
along the stalled front. Will see continued elevated wind shear
along the boundary and moisture pooling south of the boundary.
Additional thunderstorms are expected to develop overnight and
organize into an MCS to our west and move across the Northland
Saturday morning. This complex should ride along and south of
the stalled front, mainly impacting locations south of Hwy 210
and across northwest Wisconsin. With PWs over 1.75 inches,
heavy rainfall could cause localized flooding, along with the
severe threat.

Rain chances continue into Sunday and Monday with the stalled
front still over the region, and continued shortwaves rotating
through a messy semi-zonal flow pattern. Easterly surface winds
will provide relief to the heat, especially Sunday and Monday,
keeping temperatures in the 60s and lower 70s. Upper level flow
becomes more northwesterly by Tuesday as upper level ridging
amplifies up the Rockies into Canada. This pushes the front
south of the area and brings drier air to the area, leading to
dry conditions through mid week.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 647 AM CDT Fri Aug 15 2025

A cold front is slowly moving east this morning,and will
eventually stall across the Northland later today. A few
showers have developed from BRD to DLH this morning, but expect
this activity to remain quite scattered. Ahead of the front, low
clouds have spread across the area, with a mix of MVFR/IFR
heights. These cigs will improve through the morning with breezy
southwesterly winds, gusting up to 18kts.

Behind the front, winds will turn to the west, but only expect
that to occur at INL. Isolated showers could continue developing
through the day, with greater chances for showers and storms
near HYR this evening.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 242 AM CDT Fri Aug 15 2025

Isolated showers and thunderstorms will be possible today and
tonight as a cold front approaches and stalls near the lake.
Southwest winds could gust to 18-22kts, particularly between
Grand Marais and Grand Portage this afternoon. More widespread
showers and storms are expected overnight Friday night through
Saturday morning. Winds shift to the northeast by Saturday
morning. The pattern by Sunday favors at least Small Craft
Advisory conditions. However, there is a 40-50% chance for gale-
force wind gusts on Sunday across a large portion of Lake
Superior. If this trend holds, a Gale Watch may be needed
heading into the weekend.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...HA
AVIATION...HA
MARINE...HA
Hazardous weather outlook, Aug 15, 2:32 AM CST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
332 AM CDT Fri Aug 15 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-160845-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
332 AM CDT Fri Aug 15 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

There is a chance for severe storms to develop in the afternoon
and linger into the evening hours. All hazards will be possible
including large hail, damaging winds, and a tornado or two.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another wave of rain and potentially strong to severe storms will
be possible Saturday morning. This wave may lead to heavy rain
fall and localized flooding.

Off and on storm chances continue through Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed beginning this afternoon.

LSZ121-140>148-150-160845-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
332 AM CDT Fri Aug 15 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong to severe storms may impact the Lake beginning this
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms remain possible through Monday.

Strong northeast winds 20-30 knots with waves of 3 to 6 feet are
expected on Sunday, with a 30 to 40 percent chance for gales.

Britt

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The Duluth radar (KDLH), 87 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aitkin

When
August 15, 11:13 AM CST to 11:14 AM CST
Where
Aitkin County, 5 mi S of Libby
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.708, -93.330

Four medium to large trees were down with one uprooted with the full root ball. One tree fell on garage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290325.